Ecstasy has new, dangerous aneurysm side effect
A new side effect for ecstasy has been discovered after a teenager taking the drug developed a rare condition. A study, published in the Journal of NeuroInterventional Surgery, reveals that the drug can cause a spinal artery aneurysm. Researchers believe they have found the first case of a person developing this dangerous side effect after consuming ecstasy.
Understanding ecstasy’s impact on the body
Ecstasy can be traced back to a patent from the early 1900s, and the drug is known under several names including MDMA, 3,4-methylene-dioxy-n-methylamphetamine, Adam, Molly, E, X and others. It is considered illegal, but it has become a popular club drug with dangerous side effects.
Although the person using the drug initially feels a high that increases energy and happiness, ecstasy also has a negative side. The drug can cause insomnia, stroke, vertigo, fatigue, anxiety, dehydration and other problems. Previous research has shown that long-term use of Molly can cause changes to the brain along with bleeding in the brain, and it may create permanent damage.
Spinal artery aneurysm and ecstasy
The latest side effect to be added to the list is a spinal artery aneurysm caused by taking ecstasy. Doctors discovered this problem in a teenager who had a bulge on his spinal cord after taking the drug. The teen was able to recover because he received prompt medical attention and surgery. However, doctors warn that spinal artery aneurysms can lead to death, and recovery is not guaranteed for everyone.
Medical staff has emphasized that the teenager in the case was healthy before the drug use and did not have spinal issues prior to consuming ecstasy. Although this is the first case of spinal artery aneurysm they have found, researchers want to remind others that Molly has a long list of other side effects, and it is often sold in an impure form that puts the lives of users at risk.
Image: Public Domain/Wikimedia Commons